Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 109, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2016, 10:37 AM CDT for Butler County, Franklin County, Iowa. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 10:37 AM CDT (15:37 UTC)
- Expired
- Aug 4, 2016, 11:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Butler County, IA, Franklin County, IA
The radar
The Des Moines radar (KDMX), 129 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 10:45 AM CDT | TSTM WND DMG | 4 Sw Dougherty, IA | 2 FOOT IN DIAMETER TREE SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 3.6 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WUUS53 KDMX 041537
SVRDMX
IAC023-069-041615-
/O.NEW.KDMX.SV.W.0109.160804T1537Z-160804T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1037 AM CDT THU AUG 4 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUTLER COUNTY IN NORTH CENTRAL IOWA...
EASTERN FRANKLIN COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 1115 AM CDT
* AT 1037 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
SHEFFIELD...OR 9 MILES NORTHEAST OF HAMPTON...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HAMPTON...ALLISON...ACKLEY...SHEFFIELD...GREENE...APLINGTON...
DUMONT...GENEVA...BRISTOW...HANSELL...CHAPIN...AREDALE...BEEDS LAKE
STATE PARK...HAMPTON MUNICIPAL AIRPORT AND ALLISON MUNICIPAL
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4256 9282 4256 9316 4282 9334 4291 9325
4291 9269 4290 9264
TIME...MOT...LOC 1537Z 288DEG 30KT 4286 9311
HAIL...0.88IN
WIND...60MPH
$$
BEERENDS1 follow-up statement
429
WWUS53 KDMX 041605
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1105 AM CDT THU AUG 4 2016
IAC023-069-041615-
/O.CON.KDMX.SV.W.0109.000000T0000Z-160804T1615Z/
BUTLER IA-FRANKLIN IA-
1105 AM CDT THU AUG 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR BUTLER AND EASTERN FRANKLIN COUNTIES...
AT 1103 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES WEST OF
ALLISON...MOVING SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED. AT 1045 AM CDT...A LARGE TWO FOOT DIAMETER
TREE WAS SNAPPED 4 MILES EAST OF SHEFFIELD.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
HAMPTON...ALLISON...ACKLEY...GREENE...APLINGTON...DUMONT...GENEVA...
BRISTOW...HANSELL...AREDALE...HAMPTON MUNICIPAL AIRPORT...ALLISON
MUNICIPAL AIRPORT AND BEEDS LAKE STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4256 9282 4256 9316 4271 9326 4291 9315
4291 9269 4290 9264
TIME...MOT...LOC 1603Z 303DEG 26KT 4277 9297
HAIL...0.88IN
WIND...60MPH
$$
BEERENDSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:50 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 4, 6:50 AM CDT, 3 hours 47 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 650 AM CDT Thu Aug 4 2016 ...Updated Aviation Discussion... .SHORT TERM.../Today/ Issued at 409 AM CDT Thu Aug 4 2016 Main forecast concern was focused on timing of convection and any severe weather potential. Pulled back the onset of pops a few hours today and confined them to just the north to northwest this morning. The MCS over east-central South Dakota looks to move into northern portions of the CWA b/t 13-15z this morning and will be the first round of storms. The second round looks to develop along the cold front this afternoon. Most of the hires models agree on this timing, but keep convection somewhat disorganized and thus low confidence any widespread severe potential this morning. The cold front looks to enter the northwest portion of Iowa b/t 18-21z and transition southeast through the afternoon hours and by around 00z Friday it looks to be located from near Cass County to Black Hawk County. The better forcing remains over northern Iowa collocated with good instability. MCW NAM/GFS Bufr soundings suggest SB CAPE to increase to 3000-4000 J/kg b/t 21-00z today. Low level shear is weak, 0-1km is roughly 10 knots and 0-3km shear is near 20 knots and thus not anticipating much of a tornado threat today. Main severe concern would be elevated hail and damaging wind with the amount of instability present, including DCAPE values over 1000 J/kg, once storms redevelop later this afternoon. The other threat is heavy rain as PWATs are as high as 2.5 inches and warm layer cloud depths over 14,000 feet. Certainly anything that develops will have the potential to put down a significant amount of rain in a short time frame. The coverage looks to be limited until after 00z Friday. .LONG TERM.../Tonight through Wednesday/ Issued at 409 AM CDT Thu Aug 4 2016 The cold front will be entering central Iowa by 00z with thunderstorms likely ongoing to begin the period in vicinity of the boundary especially over the northeast. A possible split may be in progress with the primary upper level system and kinematics passing to the north while other energy remains to the southwest. This line should eventually fill during the evening as the system settles slowly south. Heavy rain potential remains with a ribbon of PWATs in excess of 2 inches pooling ahead of the front. Despite the lack of a good LLJ development this evening, moisture transport will remain good in the low to mid levels feeding into the boundary. Initial storm motions will be nearly parallel to the front leading to the potential for training of storms. A few severe storms remain possible with best potential over the northeast half of the state where better deep layer shear resides. Damaging wind gusts remain the main threat for severe weather with cold pool development possible with favorable 0-3 km theta-e differences and flow becoming unidirectional aloft. Convection may maintain much of the night as the cold front settles very slowly south and instability remaining a bit post frontal keeping thunderstorm chances going despite boundary passage. Showers and thunderstorms will remain possible over the far south on Friday. There is some uncertainty farther north towards the I80 corridor where good drying is taking place below 700 mb but good deep layer moisture will reside above this level along with continued weak forcing. May need to add a few showers back north if trends persist. The moisture aloft and associated clouds may also keep temperatures cooler than the forecast upper 70s to lower 80s over the southern half. Additional chances for showers and isolated thunderstorms will try to lift into southwest Iowa Saturday while pleasant and dry conditions are expected elsewhere. The best potential for thunderstorms over the weekend remains late Sunday into Monday morning as warm advection begins to surge back north. Tuesday and Wednesday will be warm and humid with a few isolated storms possible. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 650 AM CDT Thu Aug 4 2016 VFR conditions look to prevail through the TAF period with storms chances this afternoon and evening. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Podrazik LONG TERM...Donavon AVIATION...Podrazik
Hazardous weather outlook, Aug 4, 5:12 AM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE DES MOINES IA 512 AM CDT THU AUG 4 2016 IAZ004>007-015>017-023>028-034>039-046>050-060>062-051015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-POLK-JASPER-POWESHIEK- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING THEN AGAIN THIS AFTERNOON AND EARLY EVENING. A FEW SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SUNDAY THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED. IAZ033-044-045-057>059-070>075-081>086-092>097-051015- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 512 AM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND OVERNIGHT. ISOLATED SEVERE STORMS MAY OCCUR WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL IS ALSO POSSIBLE ALONG WITH LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE THURSDAY INTO THURSDAY NIGHT. A FEW STRONG TO SEVERE STORMS PRODUCING GUSTY WINDS AND LOCALLY HEAVY RAIN ARE POSSIBLE. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST AT TIMES SATURDAY NIGHT THROUGH MONDAY NIGHT WITH MORE ISOLATED ACTIVITY TUESDAY AND WEDNESDAY. SEVERE WEATHER AND HEAVY RAINFALL MAY BE POSSIBLE MAINLY BETWEEN SUNDAY AND MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER RAINFALL AND FLOODING REPORTS ARE ENCOURAGED.
In the hours before
Special weather statement, Aug 4, 10:09 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1009 AM CDT THU AUG 4 2016
IAZ017-026-027-041545-
FRANKLIN IA-CERRO GORDO IA-BUTLER IA-
1009 AM CDT THU AUG 4 2016
...GUSTY WINDS AND DIME HAIL POSSIBLE...
AT 1008 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ROCKWELL...OR 11 MILES SOUTH OF MASON CITY...MOVING EAST AT 25
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MASON CITY...SHEFFIELD...ROCKWELL...THORNTON...SWALEDALE...CHAPIN...
AREDALE...DOUGHERTY...BURCHINAL AND PORTLAND.
LAT...LON 4291 9303 4291 9290 4285 9287 4281 9336
4307 9344 4320 9303
TIME...MOT...LOC 1508Z 257DEG 21KT 4298 9321
BEERENDSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 10:09 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 36 min |
| Aug 4, 11:10 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy | 65 min |
| Aug 4, 12:20 PM CDT | Special Weather Statement | DMX | Black Hawk | 55 min |
| Aug 4, 1:28 PM CDT | Heat Advisory | DMX | Adair, Adams, Appanoose, Audubon, Boone, Carroll and 24 more | 6 hr |
| Aug 4, 1:42 PM CDT | Special Weather Statement | DMX | Black Hawk | 48 min |
| Aug 4, 2:00 PM CDT | Special Weather Statement | DMX | Dallas | 30 min |
| Aug 4, 4:23 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall | 37 min |
| Aug 4, 4:50 PM CDT | Severe Thunderstorm Warning | DMX | Tama | 55 min |
| Aug 4, 5:05 PM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hamilton, Hardin, Wright | 40 min |
| Aug 4, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 47 min |
| Aug 4, 6:52 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Jasper, Marshall, Poweshiek, Story, Tama | 68 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.